Alabama, 2017

Tropical Storm in Alabama, September 11, 2017

September 11, 2017 · NWS BMX · 15 events in 15 counties and zones

Hurricane Irma made landfall on the west coast of the Florida peninsula on September 10th. The hurricane tracked northward across Florida and weakened into a tropical storm on September 11th as it moved into southwest Georgia Tropical Storm Warnings were in effect for east central Alabama as Tropical Storm Irma approached east Alabama.

Where it happened

Every event with a place to put it; 15 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Hurricane Irma made landfall on the west coast of the Florida peninsula on September 10th. The hurricane tracked northward across Florida and weakened into a tropical storm on September 11th as it moved into southwest Georgia Tropical Storm Warnings were in effect for east central Alabama as Tropical Storm Irma approached east Alabama. Steady rains overspread the region by early morning, with breezy and gusty winds arriving south to north through the day. The highest impacts occurred east of Interstate 65 where peak wind gusts of 30 to 45 mph knocked down numerous trees, some of which blocked roadways, fell onto homes, and took out power lines. Due to the track of Irma’s center, there was no tornado threat to Alabama. By the nighttime hours, winds were decreasing and Irma was downgraded to a tropical depression.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Sep 11, 5:29 AM CST, 5 hours 31 minutes earlier.

Area forecast discussion, Sep 11, 5:29 AM CST, 5 hours 31 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
629 AM CDT Mon Sep 11 2017

.UPDATE...
For 12Z Aviation.

&&

.DISCUSSION...

Irma will make its presence felt across Alabama today in the form
of moderate to perhaps heavy rain and windy conditions. Rain will
continue to overspread the area this morning and should cover the
entire forecast area by mid to late afternoon. Winds are currently
running significantly lower than forecast across the southeast
counties, and this trend of underperforming winds is expected to
hold for the duration of the event. However, we will hold on to
the Tropical Storm Warning for consistent messaging. Our forecast
reflects winds barely reaching tropical storm force (39 mph)
sustained in the Tropical Storm Warning area, and even this is
probably a bit generous. Winds aloft are still expected to be
rather strong, and gusts of 50-55 mph remain possible especially
over the higher terrain. Isolated downed trees and power outages
still appear possible as well. Outside the warning area, sustained
winds of 20-30 mph with gusts up to 40 mph are expected. Winds
should diminish rapidly after 06z Tuesday as Irma weakens and the
winds expand outward from the relatively calmer center of
circulation.

Rainfall rates with Irma are not expected to be particularly
impressive due to cooler air wrapping around the western side, so
flash flooding is of minimal concern even with storm total amounts
up to 4.5 inches in the East. The bulk of the rain should end by
daybreak Tuesday, though showers are likely across the Northwest
and perhaps on Wednesday as well. Rain chances through the end of
the work week will gradually diminish as the remnants of Irma
finally move northeastward.

87/Grantham

&&

.AVIATION...
12Z TAF Discussion.

Tropical system IRMA will bring windy conditions and rain to all
of central Alabama thru the period. Mostly VFR conds thru 17z due
to a dry air mass in place producing mostly light rain and cigs
5k feet or higher. The exception will be KTOI and KMGM where cigs
arnd 1500 feet agl will move into these sites by 15z. Cigs will
gradually lower thru the period with all sites becoming IFR
between 18z and 21z. Northeast winds early in the period will
become northerly by 18z with sustained speeds of 25 to 35 knots
with gusts up to 45 knots. The center of IRMA is forecast to track
northwest across east Alabama tonight. Winds will likely decrease
after 06z as the center of IRMA moves into north Alabama.

58/rose

&&

.FIRE WEATHER...

Irma will bring widespread rain chances and windy conditions to
all of Central Alabama. These conditions will last through early
Tuesday. No fire weather concerns.

&&

.PRELIMINARY POINT TEMPS/POPS...
Gadsden     64  60  65  56  72 / 100 100  70  40  40
Anniston    63  60  66  56  76 / 100 100  60  20  30
Birmingham  65  59  65  57  73 / 100 100  70  30  30
Tuscaloosa  67  59  65  57  72 / 100 100  70  30  30
Calera      63  59  66  56  75 / 100 100  50  20  30
Auburn      64  58  70  58  78 / 100 100  30  10  20
Montgomery  64  60  73  57  82 / 100  80  30  10  20
Troy        64  59  76  58  82 / 100  60  20  10  20

&&

.BMX WATCHES/WARNINGS/ADVISORIES/...
Wind Advisory from noon today to 1 AM CDT Tuesday for the
following counties: Autauga...Bibb...Chilton...Dallas...
Fayette...Greene...Hale...Jefferson...Lamar...Lowndes...
Marengo...Marion...Perry...Pickens...Shelby...Sumter...
Tuscaloosa...Walker...Winston.

Tropical Storm Warning for the following counties: Barbour...
Blount...Bullock...Calhoun...Chambers...Cherokee...Clay...
Cleburne...Coosa...Elmore...Etowah...Lee...Macon...Montgomery...
Pike...Randolph...Russell...St. Clair...Talladega...Tallapoosa.

&&
Hazardous weather outlook, Sep 11, 3:47 AM CST, 7 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
447 AM CDT Mon Sep 11 2017

ALZ011>015-017>050-121300-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
447 AM CDT Mon Sep 11 2017

This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.

.DAY ONE...Today and Tonight.

A Tropical Storm Warning is in effect for areas east of I-65.

Irma will track northwest through Florida today and across central
Alabama tonight and Tuesday. For Central Alabama, the most active
weather, including the highest wind gusts and heaviest rainfall, is
expected generally along and east of I-65 this afternoon and into
early Tuesday. Winds sustained at 30 to 45 mph with gusts up to 55
mph are likely in the warning area. This will result in scattered
downed trees and some power outages. Tropical rains are expected to
bring rainfall totals of 3 to 5 inches across east Alabama. Changes
to this forecast are possible and will depend on Irma's track and
intensity. Please continue to monitor for the latest forecasts as
Irma nears.

For areas west of I-65, winds will be weaker and a wind advisory is
in effect for sustained winds at 20 to 35 MPH, with gusts up to 45
mph. Storm total rainfall amounts in this area will be 1 to 3 inches.
Changes to this forecast are possible and will depend on Irma's
track and intensity. Please continue to monitor for the latest
forecasts as Irma nears.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Activation of storm spotters and emergency management will be likely
today and tonight.

In the hours before

Local storm report, Sep 11, 10:10 AM CST, 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
1110 AM CDT MON SEP 11 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     TROPICAL STORM   SOUTHSIDE               33.92N 86.02W
09/11/2017                   ETOWAH             AL   PUBLIC

            ESTIMATED 35-40 MPH SUSTAINED WINDS WITH
            POWER LINES DOWN AND MULTIPLE NEIGHBORHOODS
            WITHOUT ELECTRICITY. TIME AND LOCATION
            APPROXIMATE.

&&

JH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

15 tropical storm. Local standard time, as filed.

Tropical Storm, Barbour

When
September 11, 11:00 AM CST to 7:00 PM CST
Where
Barbour forecast zone
Reported by
Broadcast Media
Coordinates
31.870, -85.393 (the zone’s center; the record gives no point)

Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Lee

When
September 11, 11:00 AM CST to 7:00 PM CST
Where
Lee forecast zone
Reported by
Emergency Manager
Coordinates
32.601, -85.356 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Pike

When
September 11, 11:00 AM CST to 7:00 PM CST
Where
Pike forecast zone
Reported by
Emergency Manager
Coordinates
31.803, -85.941 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Russell

When
September 11, 11:00 AM CST to 7:00 PM CST
Where
Russell forecast zone
Reported by
Emergency Manager
Coordinates
32.288, -85.185 (the zone’s center; the record gives no point)

Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Chambers

When
September 11, 12:00 PM CST to 7:00 PM CST
Where
Chambers forecast zone
Reported by
Emergency Manager
Coordinates
32.914, -85.392 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Tallapoosa

When
September 11, 12:00 PM CST to 7:00 PM CST
Where
Tallapoosa forecast zone
Reported by
Emergency Manager
Coordinates
32.862, -85.797 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Clay

When
September 11, 1:00 PM CST to 7:00 PM CST
Where
Clay forecast zone
Reported by
Emergency Manager
Coordinates
33.269, -85.861 (the zone’s center; the record gives no point)

Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Randolph

When
September 11, 1:00 PM CST to 7:00 PM CST
Where
Randolph forecast zone
Reported by
Emergency Manager
Coordinates
33.294, -85.459 (the zone’s center; the record gives no point)

Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Talladega

When
September 11, 1:00 PM CST to 7:00 PM CST
Where
Talladega forecast zone
Reported by
Emergency Manager
Coordinates
33.380, -86.166 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Blount

When
September 11, 3:00 PM CST to 7:00 PM CST
Where
Blount forecast zone
Reported by
Emergency Manager
Coordinates
33.981, -86.567 (the zone’s center; the record gives no point)

Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Calhoun

When
September 11, 3:00 PM CST to 7:00 PM CST
Where
Calhoun forecast zone
Reported by
Emergency Manager
Coordinates
33.771, -85.826 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Cherokee

When
September 11, 3:00 PM CST to 7:00 PM CST
Where
Cherokee forecast zone
Reported by
Emergency Manager
Coordinates
34.176, -85.604 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Cleburne

When
September 11, 3:00 PM CST to 7:00 PM CST
Where
Cleburne forecast zone
Reported by
Emergency Manager
Coordinates
33.675, -85.519 (the zone’s center; the record gives no point)

Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Elmore

When
September 11, 3:00 PM CST to 7:00 PM CST
Where
Elmore forecast zone
Reported by
Emergency Manager
Coordinates
32.597, -86.149 (the zone’s center; the record gives no point)

Numerous trees uprooted and power lines downed throughout the county due to winds of 35 to 45 mph.

Tropical Storm, Etowah

When
September 11, 3:00 PM CST to 7:00 PM CST
Where
Etowah forecast zone
Reported by
Emergency Manager
Coordinates
34.045, -86.035 (the zone’s center; the record gives no point)

Numerous trees uprooted throughout the county due to winds of 35 to 45 mph.

What these are

Tropical Storm
A tropical cyclone with sustained winds of 34 to 63 knots (39 to 73 mph).

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2017Every state in 2017This day in weather historyWarnings in Alabama, September 2017The 2017 hurricane season

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 723290, 723299, 723300, 723302, 723293, 723304, 723295, 723301, 723303, 723291, 723292, 723294, 723296, 723297, 723298.